Indiana, 2015

Hail and Damaging Winds in Indiana, September 18, 2015

September 18, 2015 · NWS IND · 4 events in 1 county or zone

A line of severe storms moved into the northern Wabash valley late on the evening of the 18th before weakening, producing penny size hail and wind gusts up to 80 mph over parts of Tippecanoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of severe storms moved into the northern Wabash valley late on the evening of the 18th before weakening, producing penny size hail and wind gusts up to 80 mph over parts of Tippecanoe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 18, 8:53 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 18, 8:53 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
953 PM EDT FRI SEP 18 2015

.UPDATE...
NEAR TERM SECTION FOR THE REST OF TONIGHT HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 321 PM EDT FRI SEP 18 2015

RAIN AND THUNDERSTORMS WILL IMPACT CENTRAL INDIANA THROUGH EARLY
SATURDAY AFTERNOON AS A COLD FRONT TRACKS THROUGH THE REGION. HIGH
PRESSURE WILL THEN BUILD IN AND DOMINATE WEATHER ACROSS THE OHIO
VALLEY THROUGH MUCH OF NEXT WEEK. COOL TEMPERATURES SUNDAY AND
MONDAY WILL SLOWLY WARM THROUGHOUT THE WEEK.

&&

.NEAR TERM /REST OF TONIGHT/...
ISSUED AT 953 PM EDT FRI SEP 18 2015

.UPDATE...THUNDERSTORMS HAVE REMAINED JUST NORTHWEST OF OUR FORECAST AREA
THIS EVENING...BUT THUNDERSTORM SHOULD GRADUALLY OVERSPREAD AT LEAST THE
NORTHWEST HALF OF OUR AREA PER RADAR TREND AND HRR MODEL.  HAVE BACKED
OFF POPS A LITTLE ALL BUT FAR NORTHWEST THROUGH 06Z AND THEN RAISED POPS
SLIGHTLY MOST AREA VERY LATE TONIGHT.  RAISED TEMPERATURE A DEGREE OR
TWO MOST AREAS AS COLD FRONT WILL ONLY BE ENTERING OUR NORTHWEST BY 12Z.
REST OF NEAR TERM LOOKS OK.

PORTION OF PREVIOUS NEAR TERM DISCUSSION FOLLOWS...
BETTER THREAT FOR MORE WIDESPREAD CONVECTION WILL ARRIVE AFTER
MIDNIGHT AS THE FRONT PROGRESSES INTO THE REGION IN RESPONSE TO THE
PASSAGE OF THE AFOREMENTIONED LOW PRESSURE. NICE LOW LEVEL JETLET
WILL ACCOMPANY THE SURFACE WAVE TRACK INTO THE LOWER GREAT LAKES AND
SHOULD SERVE TO ENHANCE PRECIP COVERAGE OVER NORTHWEST COUNTIES
OVERNIGHT. COULD SEE STRONG STORMS OVERNIGHT IN NORTHERN FORECAST
AREA BUT GENERALLY EXPECT ANY STORMS REMAIN SUBSEVERE. WILL CARRY
HIGHEST POPS IN THE NORTHERN WABASH VALLEY WITH LOWER CHANCE POPS
FURTHER SOUTH AND EAST. BESIDE A LESS FAVORABLE AIRMASS FURTHER
SOUTHEAST ACROSS THE FORECAST AREA... SPLITTING JETS ALOFT MAY
FURTHER LIMIT PRECIP COVERAGE AND INTENSITY IN THE PREDAWN HOURS.

TEMPS...TRENDED TOWARDS WARMER METMOS GUIDANCE AS CLOUDS AND PRECIP
WILL KEEP LOWS MAINLY IN THE MID AND UPPER 60S. POTENTIAL FOR LOWS
TO FALL TO NEAR 60 IN THE NORTHWEST AS THE FRONT SHOULD PASS PRIOR
TO DAYBREAK.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 321 PM EDT FRI SEP 18 2015

FORECAST CHALLENGES FOCUS ON PRECIP CHANCES SATURDAY AND TEMPS
THROUGHOUT THE SHORT TERM.

COLD FRONT WILL BE ACROSS THE FORECAST AREA ON SATURDAY MORNING...
AND WILL CONTINUE ITS EASTWARD PROGRESSION AS THE SURFACE LOW
STRENGTHENS AS IT TRACKS INTO ONTARIO. 12Z NAM HAS BECOME A SLOW
OUTLIER WITH BULK OF THE MODEL CONSENSUS SHIFTING THE FRONTAL
BOUNDARY EAST OF THE FORECAST AREA BY EARLY AFTERNOON WITH RAIN
CHANCES ENDING SHORTLY THEREAFTER. MODEL SOUNDINGS AND HI-RES
GUIDANCE CONTINUES TO HINT AT SOME INSTABILITY IMMEDIATELY ALONG AND
AHEAD OF THE FRONT THAT WILL WARRANT MAINTAINING A THUNDER MENTION
FOR A FEW HOURS. COULD SEE GUSTY WINDS WITH ANY STRONGER STORMS
EARLY ON...MAINLY NEAR THE TAIL END OF THE DEPARTING LOW LEVEL JET
OVER NORTHERN COUNTIES. THREAT FOR ANY THUNDER THOUGH SHOULD BE GONE
BY MIDDAY WITH THE ENTIRE FORECAST AREA PRECIP FREE AROUND OR
SHORTLY AFTER 18Z. EXPECT GUSTY NORTHERLY FLOW ON SATURDAY AS WELL.

SKIES ARE LIKELY TO CLEAR RAPIDLY IN WAKE OF THE FRONTAL BOUNDARY AS
STRONG HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. THE HIGH WILL
BECOME THE PRIMARY INFLUENCE ON WEATHER ACROSS THE REGION THROUGH
THE REMAINDER OF THE SHORT TERM AS IT TRACKS EAST INTO NEW ENGLAND
BY LATE MONDAY. DRY COOL E/NE FLOW WILL DEVELOP ACROSS CENTRAL
INDIANA WITH TRANQUIL WEATHER AND COMFORTABLE TEMPS FOR SUNDAY AND
MONDAY. DESPITE SUBSIDENCE THROUGH THE COLUMN REGION WILL REMAIN
UNDER THE 850MB COLD POOL WHICH SHOULD BE SUFFICIENT TO GENERATE
DIURNAL CU...ESPECIALLY SUNDAY. EXPECT SOME WIND GUSTS TO AROUND
20MPH BOTH AFTERNOONS WITH A PERSISTENT  SURFACE PRESSURE GRADIENT.
REALLY NICE STRETCH OF TYPICAL PLEASANT LATE SEPTEMBER WEATHER SET
TO MAKE AN APPEARANCE.

TEMPS...LATE DAY SUN ON SATURDAY SHOULD ALLOW FOR SOME TEMP RECOVERY
WITH LOW LEVEL THERMALS GENERALLY SUPPORTING MID 70S FOR HIGHS. HARD
TO ARGUE WITH A MOS BLEND FOR SUNDAY AND MONDAY WITH COMFORTABLE
TEMPS IN THE LOWER TO MID 70S. LARGELY LEANED TOWARDS COOLER MET
GUIDANCE FOR LOWS THROUGH THE PERIOD. EXPECT LOWS BACK INTO THE 40S
SATURDAY AND SUNDAY NIGHTS...WITH LIKELY SOME MID 40S IN EASTERN
COUNTIES SUNDAY NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 321 PM EDT FRI SEP 18 2015

ENSEMBLES IN GENERAL AGREEMENT IN AN UPPER RIDGE REESTABLISHING ITSELF
ACROSS THE MIDWEST BY THE MIDDLE OF NEXT WEEK AS A CUTOFF UPPER LOW
DEVELOPS OVER THE EAST COAST.

ENSEMBLES ARE MAINLY DRY FOR THE BALANCE OF THE LONG TERM. THERE ARE
A FEW MEMBERS THAT SUGGEST AN UPPER TROUGH MAY SCOOT THROUGH THE GREAT
LAKES LATE NEXT WEEK...WITH AN ATTENDANT FRONT AND PRECIPITATION THREAT.
HOWEVER...THE SIGNAL IS NOT STRONG ENOUGH TO CHANGE THE FORECAST AT THIS
TIME. WILL CONTINUE WITH A DRY EXTENDED.

&&

.AVIATION /DISCUSSION FOR THE 19/00Z TAFS/...
ISSUED AT 721 PM EDT FRI SEP 18 2015

MAINLY VFR THROUGH THE FIRST 9-15 HOURS OF THE PERIOD...WITH MVFR
POSSIBLE IN SHOWERS/THUNDER LATE TONIGHT AND IN THE WAKE OF COLD
FRONTAL PASSAGE TOMORROW MORNING.

CONCERNS REMAIN ABOUT COVERAGE OF STORMS LATE TONIGHT AND WILL
CONTINUE PRIOR PACKAGES PROB30 USAGE.

COLD FRONTAL PASSAGE WILL END PRECIPITATION THREAT BUT PERIOD OF
MVFR CEILINGS MAY ACCOMPANY IT.

WINDS WILL LIKELY REMAIN SOUTHERLY OR SOUTHWESTERLY OVERNIGHT BEFORE
BECOMING NORTHWESTERLY AND A BIT GUSTY IN THE WAKE OF THE FRONT
TOMORROW MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN/JH
SHORT TERM...RYAN
LONG TERM...JAS
AVIATION...NIELD
Hazardous weather outlook, Sep 18, 2:40 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
340 PM EDT FRI SEP 18 2015

INZ021-028>031-035>049-051-052-191000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE
340 PM EDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE. THERE IS A MARGINAL RISK FOR
SEVERE STORMS NORTHWEST OF A NEWPORT TO FRANKFORT TO KOKOMO LINE.

HAZARDS: ISOLATED DAMAGING WINDS. CLOUD TO GROUND LIGHTNING. BRIEF
HEAVY RAINFALL.

TIMING: ANYTIME...BUT GREATEST THREAT FOR WIDESPREAD STORMS WILL
BE AFTER MIDNIGHT.

DISCUSSION: A MOIST SOUTHERLY FLOW AHEAD OF A FRONTAL SYSTEM WILL
BRING INCREASING CHANCES OF THUNDERSTORMS TO THE AREA...ESPECIALLY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON
SATURDAY. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH ANY STORM CAN
PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING.

DISCUSSION: A COLD FRONT WILL BRING CHANCES FOR THUNDERSTORMS
TO THE AREA THROUGH EARLY AFTERNOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053>057-060>065-067>072-191000-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...SHELBYVILLE...BLOOMINGTON...COLUMBUS...
VINCENNES...BEDFORD...SEYMOUR
340 PM EDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE TONIGHT.

HAZARDS: GUSTY WINDS. CLOUD TO GROUND LIGHTNING. BRIEF HEAVY
RAINFALL.

TIMING: PRIMARILY AFTER MIDNIGHT.

DISCUSSION: A MOIST SOUTHERLY FLOW AHEAD OF A FRONTAL SYSTEM WILL
BRING INCREASING CHANCES OF THUNDERSTORMS TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON
SATURDAY. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH ANY STORM CAN
PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING.

DISCUSSION: A COLD FRONT WILL BRING CHANCES FOR THUNDERSTORMS
TO THE AREA THROUGH EARLY AFTERNOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Sep 18, 9:01 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1001 PM EDT FRI SEP 18 2015

INZ028-029-035-190300-
FOUNTAIN IN-WARREN IN-TIPPECANOE IN-
1001 PM EDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WARREN...NORTHERN FOUNTAIN AND
TIPPECANOE COUNTIES UNTIL 1100 PM EDT...

AT 1001 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OXFORD TO 6 MILES
SOUTHEAST OF ROSSVILLE...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...WEST LAFAYETTE...WILLIAMSPORT...ATTICA...SHADELAND...
DAYTON...BATTLE GROUND...WEST LEBANON...CLARKS HILL...NEWTOWN...PINE
VILLAGE...STATE LINE CITY...PURDUE UNIVERSITY...RAINSVILLE...TAB AND
PENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4056 8669 4021 8670 4021 8709 4020 8709
      4019 8753 4048 8752 4048 8709 4056 8709
TIME...MOT...LOC 0201Z 279DEG 27KT 4052 8730 4031 8759

NIELD

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tippecanoe

When
September 18, 9:34 PM EST to 9:36 PM EST
Where
Tippecanoe County, 3.42 mi WNW of Montmorencie
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.490, -87.094

Hail was reported in Otterbein just inside Tippecanoe County.

Thunderstorm Wind, Tippecanoe

When
September 18, 9:42 PM EST
Where
Tippecanoe County, 2.11 mi NNE of Colburn
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.548, -86.703

A measured thunderstorm wind gust of 80 mph was observed in this location. Sustained winds were measured at 59 mph at the intersection of State Route 25 North and County Road 900 North.

Hail, Tippecanoe

When
September 18, 9:43 PM EST to 9:45 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -86.910

This event occurred at Highway 52 and Piermont Drive.

Thunderstorm Wind, Tippecanoe

When
September 18, 9:43 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -86.910

An estimated 60 mph thunderstorm wind gust was observed at Highway 52 and Piermont Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598017, 598022, 598028, 598030.